Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 593, NWS Springfield, MO

November 23, 2003Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 23, 2003, 4:49 AM CST for Greene County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2003, 4:49 AM CST (10:49 UTC)
Expired
Nov 23, 2003, 5:45 AM CST
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 8 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 231049
SVRSGF
MOC077-231145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 AM CST SUN NOV 23 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN MISSOURI

* UNTIL 545 AM CST.

* AT 447 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF PLEASANT HOPE TO
  BILLINGS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BROOKLINE BY 505 AM CST.
   FAIR GROVE...BATTLEFIELD BY 515 AM CST.
   SPRINGFIELD BY 520 AM CST.
   STRAFFORD BY 535 AM CST.

THE TOWNS OF BOIS DARC...SACVILLE...CAVE SPRINGS...EBENEZER AND
GLIDEWELL ARE ALSO IN THE PATH OF THESE STORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3741 9343 3711 9361 3710 9309 3740 9309

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 1:40 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 23, 1:40 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CST SUN NOV 23 2003

.DISCUSSION...
A VERY MILD OVERNIGHT PERIOD FOR MOST OF THE OZARK
REGION...HOWEVER...CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE
MORNING.  SURFACE OBSERVATIONS INDICATE THAT THE LEADING EDGE OF A
VERY COLD ARCTIC AIRMASS LIES OVER SOUTHEAST KANSAS AND INTO CENTRAL
MISSOURI.  ALL SENSIBLE ELEMENTS ASSOCIATED WITH TODAYS FRONTAL
PASSAGE WILL BE THE MAIN FORECAST CHALLENGE.

SHORT TERM (TODAY - TUESDAY)...
SURFACE LOW OVER NORTHEAST OKLAHOMA WILL CONTINUE TO RIDE NORTHEAST
ALONG THE BOUNDARY OVER THE NEXT FEW HOURS.  COLD AIRMASS WILL
LIKELY BEGIN TO OOZE THROUGH SOUTHERN MISSOURI AFTER THE CENTER OF
LOW PRESSURE SHIFTS NORTH OF THE CWA.  RADAR IS REALLY LIGHTING UP
OVER EASTERN KANSAS WITH NUMEROUS COLD SECTOR PULSERS. SURFACE BASED
CONVECTION IS STILL UNLIKELY IN ADVANCE OF THE FRONT.  00Z KSGF
SOUNDING INDICATED A VERY STRONG CAPPING INVERSION WHICH WILL
CONTINUE TO INHIBIT ANY WARM SECTOR ACTIVITY.  LIFTING A PARCEL AT
850 MB WILL PROVIDE APPROXIMATELY 200 JOULES WITH NO INHIBITION.
850 FORCING UPON PASSAGE OF THE SURFACE FRONT WILL LIKELY CONTINUE
TO FIRE A GOOD SWATH OF THUNDERSTORMS THROUGH THE ENTIRE COUNTY
WARNING AREA.  FORECAST WILL INCLUDE A 100 PERCENT CHANCE FOR RAIN
FOR ALL AREAS FROM SPRINGFIELD ON EAST.  SEVERE THUNDERSTORMS ARE
UNLIKELY ALTHOUGH I WOULDNT BE SURPRISED TO SEE A PEA HAIL REPORT
OR TWO COME IN WITH SOME OF THE STRONGER STORMS.

UPON PASSAGE OF THE COLD FRONT...NORTHWEST WINDS WILL RANGE FROM 10
TO 15 MPH WITH TEMPERATURES FALLING THROUGHOUT THE DAY.  HIGH TEMPS
NEAR SPRINGFIELD WILL OCCUR AROUND 6 AM.  THERE STILL APPEARS TO BE
A SMALL WINDOW OF OPPORTUNITY FOR A FEW FLURRIES.  TIME HEIGHT
SECTIONS SHOW SUFFICIENT MOISTURE NEAR THE DENDRITIC ZONE FOR THE
INTRODUCTION OF ICE CRYSTAL NUCLEIZATION.  THE ONLY INHIBITING
FACTOR WILL BE NEUTRAL TO SLIGHTLY DESCENDING AIR PARCELS AT THAT
LEVEL.  STRONG VERTICAL MOTION BELOW THE -10 DEGREE LEVEL MAY
PRODUCE ENOUGH UPWARD MOMENTUM AND SOME FLURRIES.

BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM
PERIODS WITH WELL BELOW FREEZING OVERNIGHT LOWS AND AFTERNOON HIGHS
IN THE 30S AND 40S.  EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT WHILE
ANOTHER SHORT WAVE EJECTS OUT OF THE ROCKIES AND INTO THE MISSOURI
VALLEY BY LATE WEDNESDAY NIGHT.

LONG TERM (WEDNESDAY - SATURDAY)...
MEDIUM RANGE MODELS ARE INDICATING THE EVOLUTION OF A DEEP LONG WAVE
TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE LONG TERM PERIODS.
LOW LEVEL SOUTHERLY FLOW WILL BE ONGOING AT THE START OF THE LONG
TERM WITH THE POSSIBILITY OF A WEAK FRONTAL PASSAGE SOMETIME IN THE
WEDNESDAY AND THURSDAY TIME FRAME.  TEMPERATURES WILL LIKELY TREND
WARM INTO THE NEW WEEKEND.  AT THIS TIME THE ONGOING FORECAST LOOKS
RIGHT ON TRACK AND WILL ONLY MAKE A FEW MINOR TWEAKS.

CRAMER

&&

.AVIATION...

WILL CONTINUE TO CARRY WIND SHEAR IN TAFS AND TWEBS WITH 50 JUST OFF
THE DECK. CURRENT TREND OF WIND SHIFT THIS MORNING IN TAFS LOOKS
GOOD SO FAR SO NO ADJUSTMENTS NEEDED. WILL CONSIDER ADDING WINTRY
PRECIP TO TAFS AFTER 00Z ...WITH ANY ACCUMULATION EXPECTED TO BE
VERY LIGHT. WILL LIKELY CONSIDER KNOCKING CEILINGS DOWN TO LIFT
BASED ON CURRENT CEILINGS BEHIND COLD FRONT.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 22, 1:00 PM CST, 15 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING AND
  POSSIBLY SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND WEST OF A BRANSON TO VERSAILLES LINE AFTER
  MIDNIGHT.

  DISCUSSION:

  A STRONG COLD FRONT WILL APPROACH THE REGION LATE TONIGHT.  IN
  RESPONSE...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
  AND BEHIND THIS FEATURE AND PROGRESS EAST THROUGH THE OVERNIGHT
  HOURS.  DUE TO THE LACK OF DEEP MOISTURE AND LOWER ATMOSPHERIC
  INSTABILITY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
  LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL CONTINUE SUNDAY MORNING ALONG A STRONG COLD
  FRONT.  THIS ACTIVITY WILL MAINLY AFFECT AREAS ALONG AND EAST
  OF A LINE FROM BRANSON TO VERSAILLES.  THESE STORMS ARE EXPECTED
  TO REMAIN BELOW SEVERE LIMITS.

  SHARPLY COLDER AIR WILL SURGE INTO THE AREA SUNDAY AND SUNDAY
  NIGHT. WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS TO
  MIDDLE TEENS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Nov 23, 2:14 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0214 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    PITTSBURG                 KS   .75 INCH HAIL
11/23/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 2:20 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    PITTSBURG                 KS   .75 INCH HAIL
11/23/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 4:05 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    CARTHAGE                  MO   .75 INCH HAIL
11/23/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    SENECA                    MO   1.00 INCH HAIL
11/23/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL

0320 AM    SENECA                    MO   WIND DAMAGE
11/23/03   NEWTON                         STREET SIGNS AND TREES
                                          BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 23, 4:10 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CST SUN NOV 23 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    GRANBY                    MO   .75 INCH HAIL
11/23/03   NEWTON                          REPORTED BY LAW
                                           ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:13 AM CSTSevere Thunderstorm WarningSGFBarton47 min
Nov 23, 2:35 AM CSTSevere Thunderstorm WarningSGFVernon40 min
Nov 23, 3:05 AM CSTSevere Thunderstorm WarningSGFJasper40 min
Nov 23, 3:09 AM CSTSevere Thunderstorm WarningSGFNewton51 min
Nov 23, 3:38 AM CSTSevere Thunderstorm WarningSGFNewton22 min
Nov 23, 3:55 AM CSTSevere Thunderstorm WarningSGFPolk65 min
Nov 23, 5:21 AM CSTSevere Thunderstorm WarningSGFChristian54 min
Nov 23, 5:59 AM CSTSevere Thunderstorm WarningSGFWebster46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.